Fosamax is part of the drug group 'Bisphosphonates'. It is thought that bisphosphonates affect the bone's ability to heal by reducing blood supply to the area. When this is severe, bone in the area may 'die'. This in itself is not painful but if an infection arises it can become extremely painful. As Alex mentioned, the condition is called 'osteonecrosis of the jaw' or ONJ. This can occur both spontaneously or secondary to something like a dental extraction.
An article by the American Dental Association (www.ada.org) in May 2010 states that the prevalence of ONJ is less than 1% in people who are taking oral bisphosphonates for osteoporosis - i.e. the risk is very low. A study in Australia estimated the incidence to be between 0.01% to 0.04%. Risk increases with dental procedures such as extractions, being over the age of 65 years and the use of medications called glucocorticoids. In the Australian study, the risk of developing it following dental extraction increased to 0.34%.
It's good to see that your dentist has considered what medications you are on now as well as in the past. Our understanding of ONJ is evolving and as new information comes out recommendations change. I would suggest you see your dentist again to discuss all of your options and the risks associated with them so that you can make an informed decision.
For further information:
- 'Patient Information', American Dental Association (2009) @